Alert archive / North Dakota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 99, NWS Grand Forks, ND

July 7, 2025Grand Forks County, North Dakota; Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 7, 2025, 6:03 PM CDT for Grand Forks County, North Dakota; Polk County, Minnesota. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2025, 6:03 PM CDT (23:03 UTC)
Expired
Jul 7, 2025, 6:45 PM CDT
In force
42 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Polk County, MN, Grand Forks County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 69 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 6:15 PM CDTHAIL 1Manvel, ND
Jul 7, 6:36 PM CDTHAIL 0.756 N East Grand Forks, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 3:26 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.1 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2025-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2025-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

343 
WUUS53 KFGF 072303
SVRFGF
MNC119-NDC035-072345-
/O.NEW.KFGF.SV.W.0099.250707T2303Z-250707T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
603 PM CDT Mon Jul 7 2025

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Polk County in northwestern Minnesota...
  Northeastern Grand Forks County in northeastern North Dakota...

* Until 645 PM CDT.

* At 603 PM CDT, a severe thunderstorm was located over Manvel, or 15
  miles northwest of Grand Forks, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Grand Forks, East Grand Forks, Manvel, Tabor, Mallory, and Poland.

This includes Interstate 29 between mile markers 142 and 161.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4819 9714 4818 9715 4818 9714 4817 9714
      4817 9707 4811 9676 4784 9690 4807 9737
      4820 9725 4820 9717
TIME...MOT...LOC 2303Z 299DEG 19KT 4810 9722 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Thomas
3 follow-up statements
989 
WWUS53 KFGF 072318
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
618 PM CDT Mon Jul 7 2025

MNC119-NDC035-072345-
/O.CON.KFGF.SV.W.0099.000000T0000Z-250707T2345Z/
Polk MN-Grand Forks ND-
618 PM CDT Mon Jul 7 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN POLK AND NORTHEASTERN GRAND FORKS COUNTIES...

At 618 PM CDT, a severe thunderstorm was located over Manvel, or 11
miles north of Grand Forks, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. At 6:15pm quarter size hail was 
         reported in Manvel ND.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Grand Forks, East Grand Forks, Manvel, Tabor, and Mallory.

This includes Interstate 29 between mile markers 143 and 156.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4804 9725 4818 9716 4818 9714 4817 9714
      4817 9710 4811 9676 4784 9690
TIME...MOT...LOC 2318Z 299DEG 19KT 4807 9713 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Thomas
661 
WWUS53 KFGF 072332
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
632 PM CDT Mon Jul 7 2025

NDC035-072342-
/O.CAN.KFGF.SV.W.0099.000000T0000Z-250707T2345Z/
Grand Forks ND-
632 PM CDT Mon Jul 7 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRAND FORKS
COUNTY IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Minnesota...and northeastern North Dakota.

&&

LAT...LON 4810 9676 4787 9688 4797 9706 4799 9705
      4802 9707 4804 9707 4807 9710 4809 9711
      4815 9705
TIME...MOT...LOC 2332Z 299DEG 19KT 4803 9703 

$$

MNC119-072345-
/O.CON.KFGF.SV.W.0099.000000T0000Z-250707T2345Z/
Polk MN-
632 PM CDT Mon Jul 7 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN POLK COUNTY...

At 632 PM CDT, a severe thunderstorm was located 7 miles east of
Manvel, or 9 miles north of Grand Forks, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
East Grand Forks and Tabor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4810 9676 4787 9688 4797 9706 4799 9705
      4802 9707 4804 9707 4807 9710 4809 9711
      4815 9705
TIME...MOT...LOC 2332Z 299DEG 19KT 4803 9703 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Thomas
847 
WWUS53 KFGF 072345
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
645 PM CDT Mon Jul 7 2025

MNC119-072355-
/O.EXP.KFGF.SV.W.0099.000000T0000Z-250707T2345Z/
Polk MN-
645 PM CDT Mon Jul 7 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POLK COUNTY HAS
EXPIRED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Minnesota...and northeastern North Dakota.

&&

LAT...LON 4810 9676 4787 9688 4797 9706 4799 9705
      4802 9707 4804 9707 4807 9710 4809 9711
      4815 9705
TIME...MOT...LOC 2345Z 299DEG 19KT 4800 9695 

$$

Thomas

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 4:33 PM CDT, 1 hour 30 minutes earlier. Its key messages:

  • Severe risk, level 2 out of 5 continues into this evening. Damaging wing gusts, hail to golf ball size and an isolated tornado are the main severe threats...
  • A severe risk, level 1 out of 5 is possible Wednesday afternoon into Wednesday night...
  • There is an 80 percent chance for thunderstorms across the area Thursday into Thursday night. Storms may be strong to severe...
Area forecast discussion, Jul 7, 4:33 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
433 PM CDT Mon Jul 7 2025

.KEY MESSAGES...

- Severe risk, level 2 out of 5 continues into this evening.
Damaging wing gusts, hail to golf ball size and an isolated
tornado are the main severe threats...

- A severe risk, level 1 out of 5 is possible Wednesday
  afternoon into Wednesday night...

- There is an 80 percent chance for thunderstorms across the
  area Thursday into Thursday night. Storms may be strong to
  severe...

&&

.DISCUSSION...
Issued at 433 PM CDT Mon Jul 7 2025

...Synopsis...

Storms developing along and ahead of a frontal boundary moving
through the area this afternoon and evening with severe activity
already occuring and expected through the evening hours. Frontal
boundary moves east into Tuesday with high pressure building
into the region. Another weak shortwave will move through the
area mid-week bringing another round of storm chances and
potential isolated severe storms before a larger storm system
impacts the area Thursday into Friday. This system will bring
more widespread chances for storms and severe weather.

...Severe risk, level 2 out of 5 continues into this evening.
Damaging wing gusts, hail to golf ball size and an isolated
tornado are the main severe threats...

Storms continue to form along and ahead of the cold front
stretching from north to south across northeast ND. Instability
is decent, with deep layer shear in the 35-45kt range. Initially
have the chance for an isolated tornado near the boundary and
closer to the low across the northern forecast area where low
level shear is stronger and greater low level
instability/stretching, etc. A transition to more hail/wind is
expected through the evening and as the front pushes east.

Previous Discussion...
...Wednesday Severe Risk...

Wednesday late aftn/eve will see a short wave move ESE across
the area. The airmass advecting north into the area, esp central
ND, is more unstable with MUCAPES over 3500 j/kg and high temps
in central ND fcst to be low 90s. 0-6 km shear is 30kts or less
though. SPC did insert a marginal risk for eastern and central
ND due to instability being quite high and weak wave moving ESE
thru the area.

...Thursday into Thursday night....

Thursday afternoon and night has for the last several days been
highlighted as the most unstable day in the 7 days. MUCAPE
values from ensembles (EC/GEM,GFS) from 00z runs all over 3500
j/kg with likely over 4000 j/kg. But issue is placement of 500
mb system with this and placement of 500 mb jet. Model
continuity has been poor. Thus question is with all the
instability will there be enough forcing and shear aloft to
generate a higher end severe threat. That remains to be seen.
Given the conditions fcst all hazards would be possible, though
wind/hail favored vs tornado as unsure of any surface boundary
location. We also have some sfc CIN to overcome. But highs are
forecast to be low 90s and dew pts low 70s. If either one can
over achieve that will add to instability.

For Friday and Saturday forecast hangs on development of 500 mb
low and placement and track. GFS been all over the place in the
last 24 hours with ECMWF the most consistent in having upper low
in the area Saturday with persistent area of showers and
t-storms near and just east of the wave over much of the area
Friday. Slower ECMWF would keep rain chance longer into Saturday
vs NBM.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1257 PM CDT Mon Jul 7 2025

A few isolated showers/storms around could impact KBJI/KTVF
initially in the period. Otherwise additional development
expected late this afternoon/evening that could impact all TAF
sites from 22-03Z from NW to ESE as storms develop along a cold
front dropping through the forecast area. This will allow winds
to shift from south to southeast to the northwest behind the
front for late tonight into Tuesday. Tried to time the greatest
chance for the storms at each site, with dry conditions expected
mainly after 06Z into Tuesday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...MJB/Riddle
AVIATION...MJB
Hazardous weather outlook, Jul 7, 4:34 AM CDT, 13 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
434 AM CDT Mon Jul 7 2025

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-080945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
434 AM CDT Mon Jul 7 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms this
afternoon and early evening for eastern North Dakota and northwest
and west central Minnesota. The main hazards will be hail to 1.50
inch, wind gust 60 mph and frequent lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a level 1 out of 5 risk for severe thunderstorms
Wednesday afternoon and evening, but this is conditional risk as
storms may not form. If they do then large hail and damaging wind
risk.

Thursday afternoon and evening will see a potentially higher risk
of severe storms.  All hazards are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Local storm report, Jul 7, 5:10 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
510 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     Tornado          5 NE Lawton             48.35N 98.29W
07/07/2025                   Walsh              ND   Trained Spotter

            spotter reported tornado on ground 5 NE of
            Lawton.

&&
Local storm report, Jul 7, 5:19 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
519 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Hail             4 WSW Hope              47.31N 97.79W
07/07/2025  E1.00 Inch       Steele             ND   Public

&&
Local storm report, Jul 7, 5:45 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
545 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Hail             5 S Adams               48.35N 98.08W
07/07/2025  E1.75 Inch       Walsh              ND   Storm Chaser

            Video of windshield being damaged sent in by
            storm chaser. Location estimated by radar.

&&
Local storm report, Jul 7, 5:51 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
551 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     Hail             2 S Adams               48.39N 98.07W
07/07/2025  M2.25 Inch       Walsh              ND   Public

            photo via social media.

&&
Local storm report, Jul 7, 5:52 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
552 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     Tornado          2 NNE Edmore            48.44N 98.43W
07/07/2025                   Ramsey             ND   Trained Spotter

&&

TT
Local storm report, Jul 7, 5:54 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
554 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Tstm Wnd Dmg     1 NW Mallory            47.89N 96.93W
07/07/2025                   Polk               MN   Trained Spotter

            Multiple tree limbs up to 6 inch in size
            down.

&&

TT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:15 PM CDTSpecial Weather StatementFGFGrand Forks30 min
Jul 7, 3:24 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh66 min
Jul 7, 3:52 PM CDTTornado Warning Tornado observedFGFCavalier, Ramsey23 min
Jul 7, 3:54 PM CDTTornado WarningFGFCavalier, Ramsey36 min
Jul 7, 4:16 PM CDTTornado WarningFGFCavalier, Ramsey29 min
Jul 7, 4:20 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks55 min
Jul 7, 4:25 PM CDTTornado WarningFGFRamsey, Walsh50 min
Jul 7, 4:47 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks58 min
Jul 7, 4:53 PM CDTTornado WarningFGFNelson, Walsh52 min
Jul 7, 4:55 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Steele65 min
Jul 7, 5:32 PM CDTSevere Thunderstorm WarningFGFCass32 min
Jul 7, 5:39 PM CDTTornado WarningFGFGrand Forks, Walsh36 min
Jul 7, 11:42 AM CDTSpecial Weather StatementFGFGrant, Wilkin33 min
Jul 7, 5:34 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake41 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2025Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.